Drug Associated Reversible Granulomatous T cell dyscrasia

     

    The patient was a 68 year old gentleman of Italian ancestry who noticed the insidious onset of lesion on his anterior right thigh that first was noticed by the patient in February of 2006.  The lesion was a sharply demarcated crescent shaped plaque over the right anterior thigh. The skin lesion was unaccompanied by any systemic stigmata such as weight loss, fever and or night sweats. The plaque progressed in size and eventually reached a diameter of 12 centimeters in greatest dimension over the anterior thigh.   A biopsy performed in February of 2006 was interpreted as representing granuloma annulare.  Due to the persistence and progression of the eruption, the biopsy was repeated in August of 2006. It was at this point that a diagnosis of a granulomatous T cell dyscrasia was made based on the combined light microscopic, phenotypic and clinical features, all of which will be alluded to presently.   Despite the finding of significant cytologic atypia and specific phenotypic abnormalities along with clonality the possibility of an interstitial granulomatous drug reaction specifically in the context of representing a drug associated reversible granulomatous T cell dyscrasia was raised.  As the alternative diagnostic consideration was mycosis fungoides the patient was referred to DW for complete hematologic assessment.  The patient’s current medications were Lipitor 10 milligrams per day for mild hyperlipidemia and uroxatral 10 milligrams per day for urinary urgency. The patient’s past medical history was remarkable for inguinal hernia repair, mild hepatitis at age 30 and a fracture of his left elbow 15 years. He was significant smoker until age 53 and consumed alcohol socially. His family history was remarkable for carcinoma of the pharynx in his brother and was otherwise unremarkable. Physical examination revealed a 5 centimeter crescentic shaped lesion over the left anterior thigh. The opposite thigh which represented the initial site of presentation exhibited only faint erythema (figure 1). There was no distant or regional palpable lymphadenopathy. He was otherwise well.